QUICKLINKS AND VIEW OPITONS
Most common side effects of Lorcaserin were transient headache, nausea, and dizziness
Monday, November 22, 2010 5:53 am Email this article
"The most frequent adverse events [ of Lorcaserin ] were transient headache, nausea, and dizziness," according to a recent study. Subjects
Subjects: 469 men and women between ages 18 and 65 and with BMI 30-45 kg
The study involved 469 obese men and women between ages 18 and 65 and with BMI of 30-45.
Comment: Study performed by the drug company
Five of the six (5 of 6) coauthors of this study are employees of Arena Pharmaceuticals, the makers of Lorcaserin.
Lorcaserin has not been approved for sale in the U.S.
Since the drug has not yet been approved, it is called a pre-marketing study.
Every pre-marketing drug study I’ve ever seen always tries to make the drug look good.
Take what is said here with a grain of salt and realize that studies like this are written in the best possible light in hopes of getting the drug approved by the FDA.
Comments: I am not in favor of this drug
I am not in favor of Lorcaserin because of the say that it works.
It directly stimulated serotonin receptors.
As the paper notes, “Lorcaserin (APD356) is a potent, selective 5-HT(2C) agonist with ~15-fold and 100-fold selectivity vs. 5-HT(2A) and 5-HT(2B) receptors, respectively.”
This means that it directly attaches to the serotonin 2C receptor.
To me, this is asking for trouble.
I don’t know what the trouble will be, but directly stimulating receptors is, to me, asking for trouble.
Direct agonists, as they are called, that is drugs that directly stimulate receptors, are less safe than drugs that stimulate the body to release chemicals that, in turn, stimulate receptors. They are called indirect agonists.
The reason they are less safe is that there is no feedback mechanism to shut things down if too much of the drug is taken.
Comment: I predict that Lorcaserin will reduce the number of serotonin receptors and cause rebound weight gain
Because Lorcaserin directly stimulates serotonin receptors, my guess is that the body will respond by reducing the number of these receptors which will cause numerous problems such as rebound weight gain when the drug is stopped.
My guess is that this reduced number of serotonin receptors will cause other problems as well, whatever other processes in the body are affected by serotonin 2C receptors.
Comment: Try 5-HTP or L-Tryptophan first
Anyone thinking about trying Lorcaserin, that is if gets approved, I would suggest experimenting with L-tryptophan or 5-HTP first.
L-Tryptophan and 5-HTP are converted into serotonin in the body, which then stimulates the same receptors.
This is the way that body naturally works.
My guess is that 5-HTP or L-tryptophan would work as well or better than Lorcaserin in people who find it helpful, and it’s a lot safer.
Smith S, Prosser W, Donahue D, Morgan M, Anderson C, Shanahan W. Lorcaserin (apd356), a selective 5-ht(2c) agonist, reduces body weight in obese men and women. Obesity (Silver Spring). 2009 Mar, 17(3):494-503.
AUTHOR’S CONTACT INFORMATION
Christen M. Anderson
San Diego, California, USA
Articles on the same subject can be found here:
Please feel free to share your comments about this article.
© Copyright 2003-2017 - Larry Hobbs - All Rights Reserved.